Colorado, 2005

Winter Storm in Colorado, March 25 to 26, 2005

March 25 to 26, 2005 · NWS PUB · 9 events in 9 counties and zones

including the southern Sangre de Cristo and Wet Mountains. 13 inches graced the community of Cuchara.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A storm system produced some heavy snow over mainly the higher terrain of southern Colorado...including the southern Sangre de Cristo and Wet Mountains. Some of the heavier snow amounts with this system are as follows: 5 inches 3 miles southwest of downtown Colorado Springs...6 inches at Walsenburg...Beulah...2 miles south of Coaldale...5 miles north-northwest of Aguilar and 28 miles south of Granada in Prowers county...8 to 10 inches was measured at the following sites...14 miles to the south-southeast of Walsenburg...Leadville...Rye and La Veta...13 inches graced the community of Cuchara.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 25, 2:07 PM MST, 4 hours 53 minutes earlier.

Area forecast discussion, Mar 25, 2:07 PM MST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
207 PM MST FRI MAR 25 2005

.SHORT TERM...
(TONIGHT AND SATURDAY)

...EARLY SPRING STORM TO AFFECT SRN CO TONIGHT AND SATURDAY...

CURRENTLY...WATER VAPOR IMAGERY AND RUC MODEL UPPER AIR ANALYSES
SHOWED THE NEXT 80-100KT ULJ DIGGING OVER THE GREAT BASIN WITH THE
LONGWAVE TROUGH AXIS NEARING THE UT/CO BORDER.  PLENTY OF MOISTURE
LAYING AROUND THANKS TO LAST NGTS COLD FRONTAL PASSAGE IN ERN CO
WHERE DEW POINTS ARE IN THE 20S AND 30S. PLENTY OF MID AND HIGH
LEVEL MOISTURE REMAINS OVER THE AREA PER IR AND WATER VAPOR
SATELLITE IMAGERY. REGIONAL RADAR DATA SHOWING SCATTERED SNOW
SHOWERS ALONG AND WEST OF THE CONTDVD AND ISOLATED RAIN AND SNOW
SHOWERS OVER THE ERN CO MTS.  A LITTLE MORE COVERAGE OF SHOWERS
WERE OCCURRING ACROSS NM IN RESPONSE TO NUMEROUS MID LEVEL SHORTWAVE
TROUGHS AND MODERATE MID LEVEL INSTABILITY.  THERE ARE EVEN SOME
LIGHTNING STRIKES WITHIN THE LONGWAVE TROUGH IN UT.

TNGT...NAM12 SHOWING SOME GOOD RUN-TO-RUN AND MODEL-TO-MODEL
CONTINUITY...SO WILL FOLLOW FAIRLY CLOSE. ACTUALLY LOOKING FOR THE
PRECIPITATION TO COME IN WAVES...OR A COUPLE OF EVENTS OVER THE
NEXT 24 HOURS. H7-H6 WAA(ISENTROPIC UPGLIDE) DEVELOPS ACROSS SERN
CO THIS EVENING AND CONTINUES MUCH OF THE NGT.  ALSO...WEAK
TROWAL(TROUGH OF WARM AIR ALOFT) DEVELOPS OVER SERN CO. SO...SHOULD
SEE PRECIPITATION EXPAND ACROSS MOST OF THE SERN CO MTS AND PLAINS
TONIGHT. THERMAL VERTICAL PROFILES PER MODEL SOUNDINGS SHOWS MOSTLY
SNOW ACROSS SERN CO AS THE MOIST SOUNDINGS ARE AROUND OR BELOW 0C...
ESPECIALLY IN THE PARCEL ASCENT LAYER. STATIC STABILITIES WILL BE
MODERATE(7-8 C/KM)...SO SOME OF THE SNOW BANDS COULD BE MODERATE TO
HEAVY.  AROUND THE CONTDVD...THERE WILL ONLY BE ISOLATED TO
SCATTERED SNOW SHOWERS...AS ANY UPSLOPE WIND COMPONENT WILL BE
WEAK AT BEST...BUT THERE COULD BE SOME CONVECTIVE SNOW BURSTS. WITH
ALL THE PRECIPITATION AND CLOUD COVER...NOT EXPECTED MUCH OF A TEMP
DROP TONIGHT AND HAVE GONE A LITTLE ABOVE MOS IN SOME LOCATIONS.

SAT...THIS WILL BE THE SECOND PUNCH FROM THE WEATHER SYSTEM.
DYNAMICS AND OROGRAPHIC ASCENT SHOULD COME INTO PLAY FOR THE SERN
CO MTS AND PLAINS. THE H5 LOW DEVELOPS OVER NERN NM WITH A NICE
DEFORMATION PRECIPITATION ZONE DEVELOPING OVER SERN CO. H5-H3 Q(S)
DIV ANALYSES SHOWING IMPLIED SYNOPTIC SCALE ASCENT OVER MUCH OF
SERN CO. AGAIN...STATIC STABILITIES WILL LIKELY BE MODERATELY
UNSTABLE(6-7 C/KM)...SO MODERATE TO HEAVY SNOW BANDS WILL BE
LIKELY.  AS THE EARLY SPRING STORM DEEPENS...A N-NELY 15-25KT
SFC/LOWER TROP FLOW DEVELOPS ACROSS ERN CO. THIS IS A SOMEWHAT
DECENT OROGRAPHIC COMPONENT FOR THE SRN SANGRE DE CRISTO MTS AND
SRN FOOTHILLS ALONG WITH THE WET MTS...AND THE PALMER DIVIDE RIDGE.
THE TRICKY PART WILL BE SRN EL PASO AND PUEBLO COUNTIES WITH THE
DOWNSLOPE FLOW. IF THE DEFORMATION ZONE PRECIPITATION SHIELD AND
LIFT REGION DEVELOPS OVERHEAD...THEN I THINK THIS WILL COMPENSATE
FOR THE DOWNSLOPE FLOW. WILL GO WITH TOTAL SNOW ACCUMULATIONS OF 7-
16 INCHES FOR THE SERN CO MTS AND A WINTER STORM WARNING(24 HOUR
CRITERIA).  WILL GO WITH TOTAL SNOW ACCUMULATIONS OF 4-8 INCHES
FROM PIKES PEAK TO COLORADO SPRINGS TO PUEBLO TO THE SERN CO PLAINS
AND A WINTER WEATHER ADVISORY(24 HOUR CRITERIA).  PRECIPITATION
SHOULD BE ENDING FROM NORTHWEST TO SOUTHEAST BY SAT MID TO LATE AFTN
AS THE SYSTEM MOVES FURTHER SE INTO THE SRN PLAINS AND MODERATE
SUBSIDENCE DEVELOPS OVER CO.  TEMPS WILL BE TRICKY. IF
PRECIPITATION CONTINUES ACROSS MUCH OF S CNTRL/SERN CO...THEN
DIURNAL TEMPS SWINGS WILL BE MINIMAL.  METZE

.LONG TERM...
(SATURDAY NIGHT THROUGH FRIDAY)

THE UPR LVL TROF WL MOVE SOUTH AND EAST OF THE AREA SAT NIGHT WITH AN
UPR RIDGE BUILDING OVR THE AREA THRU SUN. SAT EVENING THERE MAY BE
SOME LINGERING SHOWERS ACRS MUCH OF THE AREA...BUT BY LATE NIGHT
ALL THAT SHOULD END AS MSTR IS EXPECTED TO SIGNIFICANTLY DECREASE.
SUN AFTERNOON 700MB TEMPS ACRS THE AREA WARM TO BETWEEN -2C AND +2
ACRS THE FORECAST AREA. TEMPS SUN WL BE A BIT OF A CHALLENGE AS MANY
AREAS WL HAVE SNOW COVER WHICH WL HAVE AN EFFECT ON HOW MUCH TEMPS
WL WARM...SO FOR NOW WL KEEP TEMPS A LITTLE BELOW GUIDANCE.

LATE IN THE DAY MON THE UPR RIDGE WL BE SHIFTING E AS A NEW UPR
TROF MOVES OVR THE WRN STATES. WRLY WINDS ALOFT INCREASE MON AND
A LEE TROF DEVELOPS. 700MB TEMPS MON ARE EXPECTED TO WARM BETWEEN
0 AND 6C...SO SHOULD SEE A NICE WARM UP. THE ETA SHOWS A WK SHRTWV
MOVING OVR THE AREA MON AFTERNOON AND IT IS SHOWING SOME CHC FOR PCPN
OVR THE CENTRAL MTS...THE GFS DOES NOT HAVE THIS DISTURBANCE AND
KEEPS THE AREA DRY.  WL LEAVE THE FORECAST DRY FOR NOW.  MON NIGHT
THAT NEXT UPR TROF MOVES INTO UT...THE GFS STILL HOLDS OFF ON ANY
PCPN MOVING INTO THE AREA.

THE UPR TROF THEN MOVES ACRS THE AREA ON TUE WITH SOME PCPN
EXPECTED...MAINLY OVR THE MTS.  DOWNSLOPE FLOW OVR THE ERN AREAS
SHOULD MEAN GENERALLY DRY AND WARM CONDITIONS...ALTHOUGH TEMPS
ALOFT WL COOL SLIGHTLY.  FOR TUE NIGHT AND WED ANOTHER WEA SYSTEM WL
MOVE INTO THE AREA...KEEPING A TROF ACRS THE STATE. THE UPR TROF
EXITS THE STATE WED NIGHT WITH DRY WEA RETURNING.  FOR THU AN UPR
RIDGE AND WARMER TEMPS WL BE OVR THE AREA.  THU NIGHT/FRI THE UPR
RIDGE WL GET FLATTENED AS A NEW SYSTEM MOVES OVR THE NRN U.S.
ROCKIES...BUT THE WEA OVR THE FORECAST AREA WL STILL BE DRY AND
MILD.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 6 PM FRIDAY TO 6 PM SATURDAY FOR
COZ072-COZ073-COZ074-COZ075-COZ076-COZ077-COZ078-COZ079-COZ080-
COZ083-COZ087-COZ088.

WINTER WEATHER ADVISORY FROM 6 PM FRIDAY TO 6 PM SATURDAY FOR
COZ081-COZ082-COZ084-COZ085-COZ086-COZ089-COZ093-COZ094-COZ095-
COZ096-COZ097-COZ098-COZ099.

&&
Hazardous weather outlook, Mar 25, 11:35 AM MST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1135 AM MST FRI MAR 25 2005

COZ058>089-093>099-261400-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
1135 AM MST FRI MAR 25 2005

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MST
SATURDAY FOR FREMONT COUNTY...THE SANGRE DE CRISTO MOUNTAINS...THE
WET MOUNTAINS AND VALLEY...AND THE SOUTHERN FOOTHILLS...

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
MST SATURDAY FOR TELLER...EL PASO...PUEBLO...OTERO...CROWLEY...
KIOWA...BENT...PROWERS...BACA...AND EASTERN LAS ANIMAS COUNTIES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND
SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT.

A WEATHER SYSTEM OVER THE GREAT BASIN WILL CONTINUE TO MOVE
SOUTHEASTWARD INTO THE COLORADO THIS AFTERNOON AND TONIGHT. THE
WEATHER SYSTEM WILL DEVELOP INTO AN EARLY SPRING STORM SYSTEM OVER
NORTHEASTERN NEW MEXICO LATE TONIGHT. THERE WILL BE 1 TO 4 INCHES
OF SNOW AROUND THE CONTINENTAL DIVIDE TODAY.

DURING TONIGHT...SNOW WILL BEGIN TO DEVELOP ACROSS SOUTHEAST
COLORADO AND SPREAD WESTWARD TOWARDS THE SOUTHEASTERN COLORADO
MOUNTAINS.  1 TO 4 INCHES OF SNOW WILL BE LIKELY ACROSS THE
SOUTHEAST COLORADO PLAINS AND MOUNTAINS TONIGHT WITH 1 TO 2 INCHES
POSSIBLE AROUND THE CONTINENTAL DIVIDE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ON SATURDAY...THE EARLY SPRING STORM SYSTEM WILL BE OVER
NORTHEASTERN NEW MEXICO AND MOVING SOUTHEAST TOWARDS THE SOUTHERN
PLAINS. SNOW WILL CONTINUE TO FALL ACROSS THE SOUTHEASTERN COLORADO
PLAINS AND MOUNTAINS. THE SANGRE DE CRISTO AND WET MOUNTAINS...
INCLUDING THE SOUTHERN FOOTHILLS...WILL SEE ANOTHER 4 TO 10 INCHES OF
SNOW WITH A STORM TOTAL OF 7 TO 12 INCHES AND LOCALLY HIGHER AMOUNTS.
FROM PIKES PEAK TO COLORADO SPRINGS TO PUEBLO TO THE SOUTHEASTERN
COLORADO PLAINS...THERE WILL BE ANOTHER 2 TO 4 INCHES OF SNOW WITH A
STORM TOTAL OF 4 TO 8 INCHES ON SATURDAY.  THE SNOW SHOULD DIMINISH
FROM NORTHWEST TO SOUTHEAST SATURDAY AFTERNOON.

THE CHANCE OF LIGHT ACCUMULATING SNOW RETURNS TO THE SOUTHWEST AND
CENTRAL MOUNTAINS TUESDAY...SPREADING ACROSS THE HIGH MOUNTAIN
VALLEYS THROUGH THE EASTERN PLAINS TUESDAY NIGHT AND WEDNESDAY...AS
ANOTHER PACIFIC WEATHER SYSTEM MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TODAY AND TONIGHT ACROSS MUCH OF SOUTH CENTRAL AND SOUTHEAST
COLORADO.

METZE

In the hours before

Local storm report, Mar 25, 4:59 PM MST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
459 PM MST FRI MAR 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HEAVY SNOW       CUCHARA                 37.38N 105.10W
03/25/2005  8.0 INCH         HUERFANO           CO   TRAINED SPOTTER

0351 PM     HEAVY SNOW       N LA VETA               37.51N 105.01W
03/25/2005  5.0 INCH         HUERFANO           CO   TRAINED SPOTTER

&&

MN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Leadville Vicinity / Lake County Below 11000 Ft

When
March 25, 7:00 PM MST to March 26, 2:00 PM MST
Where
Leadville Vicinity / Lake County Below 11000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Winter Storm, West / Central Fremont County Below 8500 Ft

When
March 25, 7:00 PM MST to March 26, 2:00 PM MST
Where
West / Central Fremont County Below 8500 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.473, -105.440 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Between 8500 and 10000 Ft

When
March 25, 7:00 PM MST to March 26, 2:00 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Winter Storm, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
March 25, 7:00 PM MST to March 26, 2:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

Winter Storm, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
March 25, 7:00 PM MST to March 26, 2:00 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

Winter Storm, Lamar Vicinity / Prowers County

When
March 25, 7:00 PM MST to March 26, 2:00 PM MST
Where
Lamar Vicinity / Prowers County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.955, -102.393 (the zone’s center; the record gives no point)

Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft

When
March 25, 7:00 PM MST to March 26, 2:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Winter Storm, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
March 25, 7:00 PM MST to March 26, 2:00 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Above 10000 Ft

When
March 25, 7:00 PM MST to March 26, 2:00 PM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439819, 5439820, 5439821, 5439822, 5439823, 5439824, 5439825, 5439826, 5439827.